Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 37, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 27, 2004, 5:24 PM EDT for Lexington County, Newberry County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 5:24 PM EDT (21:24 UTC)
- Expired
- Sep 27, 2004, 6:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Lexington County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 3:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KCAE 272124 TORCAE SCC063-071-272200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 524 PM EDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * TORNADO WARNING FOR... NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 600 PM EDT * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES SOUTHEAST OF PROSPERITY...OR ABOUT 7 MILES WEST OF LEXINGTON... MOVING NORTHWEST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PROSPERITY BY 540 PM EDT NEWBERRY BY 550 PM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR CENTRAL SOUTH CAROLINA. LAT...LON 3395 8143 3407 8126 3449 8166 3434 8186 $$ AWP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 4:14 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 27, 4:14 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON SEP 27 2004
.SHORT TERM...
FORECAST BASED ON MOVEMENT OF JEANNE THROUGH THE OVERNIGHT INTO THE
TUESDAY PERIODS. 88D SHOWS BANDS OF SHRA/TSRA CONTINUE TO LIFT
RAPIDLY N/NWD ACROSS THE AREA THIS AFTERNOON. NEW TORNADO WATCH HAS
BEEN ISSUED UNTIL 10 PM FOR THE CENTRAL AND NORTHERN MIDLANDS.
JEANNE FORECAST TO MOVE NEWD FROM CENTRAL GEORGIA INTO THE PIEDMONT
REGION OVERNIGHT THEN NORTH OF THE AREA ON TUESDAY. WILL CONTINUE
FLOOD WATCH FOR THE AREA WITH AN ADDTIONAL 1 TO 3 INCHES EXPECTED
ACROSS THE AREA OVERNIGHT. PCPN SHOULD EVENTUALLY TAPER OFF AS
THE SYSTEM LIFTS N/NE OF THE AREA ON TUESDAY. WILL DROP WIND
ADVISORY FOR THE AREA...BUT ISSUE A WIND ADVISORY FOR AREA LAKES
OVERNIGHT WITH WINDS 15 TO 25 WITH GUSTS FROM 30 TO 35.
&&
.LONG TERM...
MUCH BETTER WEATHER ON THE HORIZON ACROSS THE AREA ONCE JEANNE HAS
MOVED AWAY FROM THE AREA. HIGH PRESSURE TO REMAIN ACROSS THE AREA
FROM MID WEEK INTO THE WEEKEND...WITH NEXT CHANCE OF RAIN BY THE
BEGINNING OF NEXT WEEK. TEMPERATURES EXPECTED TO BE CLOSE TO
NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 69 83 65 80 / 100 50 10 10
AUGUSTA 70 84 63 81 / 100 50 10 10
SUMTER 70 83 66 80 / 100 60 10 10
ORANGEBURG 70 84 66 81 / 100 50 10 10
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH IN EFFECT TONIGHT
TORNADO WATCH FOR THE CENTRAL AND NORTHERN
MIDLANDS UNTIL 10 PM
GA...FLOOD WATCH IN EFFECT TONIGHT
&&
77/77Hazardous weather outlook, Sep 27, 5:35 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 535 AM EDT MON SEP 27 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 535 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER. IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE), THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK (CAESPSCAE)ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN... SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY FROM RUNOFF. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY. RCC
In the hours before
Local storm report, Sep 27, 11:32 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1132 AM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 AM TORNADO 4 N MANNING 33.75N 80.22W
09/27/2004 CLARENDON SC COUNTY OFFICIAL
*** 4 INJ *** IN CITY OF ALCOLU 2 MOBILE HOMES
DESTROYED...4 INJURIES TRANSPORTED TO HOSPITAL.
1025 AM TORNADO 4 N MANNING 33.75N 80.22W
09/27/2004 CLARENDON SC COUNTY OFFICIAL
DAMAGE TO ALCOLU HEAD START SCHOOL...MINOR
INJURIES...UNKNOWN NUMBER.
&&
CDLLocal storm report, Sep 27, 5:06 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 9 NE AIKEN 33.63N 81.62W
09/27/2004 AIKEN SC COUNTY OFFICIAL
BARN DAMAGED, ROOF OFF A HOME, CAMPER DAMAGED. LOTS OF
TREES DOWN. UNKNOWN AT THIS TIME WHETHER DAMAGE CAUSED BY
STRAIGHT LINE WIND OR A TORNADO.
&&
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 10:13 AM EDT | Tornado Warning | CAE | Clarendon | 17 min |
| Sep 27, 1:30 PM EDT | Tornado Warning | CAE | Aiken | 15 min |
| Sep 27, 2:07 PM EDT | Tornado Warning | CAE | Aiken | 23 min |
| Sep 27, 2:54 PM EDT | Tornado Warning | CAE | Lexington, Saluda | 36 min |
| Sep 27, 4:29 PM EDT | Tornado Warning | CAE | Saluda | 31 min |
| Sep 27, 4:49 PM EDT | Tornado Warning | CAE | Newberry | 26 min |
| Sep 27, 4:57 PM EDT | Tornado Warning | CAE | Newberry | 33 min |
| Sep 27, 7:26 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 34 min |
| Sep 27, 7:35 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 25 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.